Aa
A
A
Close
Avatar universal
Zoloft weight gain and Effexor weight loss
I have gained almost 20 pounds on Zoloft. I was put on it for post-partum depression. I now weigh more now practically than I did when I was pregnant. I told my doctor that I wanted to quit antidepressants. I am not depressed, just anxious. She told me to try Effexor. I am hesitant to try it because I am afraid of more weight gain. Is there anyone out there who had a lot of weight gain with Zoloft but then switched to Effexor and had success at weight loss? I currently exercise regularly and watch what I eat. Thank you for your answers in advance.
Cancel
13 Answers
Page 1 of 1
1291268 tn?1274814522
The thing I think you need to ask yourseff is what is more important, your weight or being anxious?   Anti-depressants are quite effective for anxiety, since anxiety is common in depression.  Most antidepressants have weight gain as a 'side effect'.  A lot of it I think is because when you are anxious and depressed you can lose weight or have poor appetite.
I know that I never knew how well food could  taste until I started on antidepressants many years ago.  And YES I gained weight! :-)
You go to the doctor for their expertise, take their advice if you trust them.
Good luck
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1110049 tn?1409405744
I gained a lot of weight on Effexor, so I stopped it.  Then I became really ill with depression, so have been put back on Effexor and am gaining weight.  I will not stop taking this medication now, and it suits me well, I just have to accept that I will gain weight.  I lost masses of weight when I stopped the drug, but was very ill, so I think it better to be well and put on weight
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Im going thru menapause, severe depression, first was paxil, but was so dizzy fallin over alot! So effexor, well it bee 1 1/2 yrs, Im not depressed but I have gained 25 lbs, so now Im FAT!!!!!!!!!! Im weaning off, ive been taking one 150 mg every other day , this is the 3rd week, and I feel my world closing in on me yet again, crying.... no reason. Fat unhappy??? thin and misserable, sucidal??????? tough call
I used to be so slim, Im 47, i looked 32..... now Im just fat!!!!!!!!!!!!
I know boohoo.
this is the worst time of life...............
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1110049 tn?1409405744
It is such a problem.  Stop the medication and get depressed again, or take it and put on weight. I had same dilemma.  I don't know the answer.

I lost a lot of weight when I came off it but I had completely lost my appetite.  I became very, very, depressed within a year.  Now I am gaining weight, but I feel so well.  My appetite has increased.

All I know, I don't want to be ill like that again.  What a position to be in.  What do we do?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi,

Its really just trial and error with antidepressants. SSRIs are notorious for weight gain.
Dutonin which is now banned never changed my weight, was put on citalopram and gained 3 stones over many years, although gradually, not instantly. Put weight on with prozac, others lose weight. No weight gain with trazodone although it gave me a fast pulse.
I am currently on setraline/zoloft and so far no weight gain.
I think different ones affect different people in different ways as with the side effects.
Try to persevere or if you have a good doctor ask to try other antidepressants until you find one that suits you.
I know through experience that weight gain makes your depression worse, whether on antid's or not.

All the best.
Yvonne x
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
What do you thnk about fluanxol injections weight gain or weight loss?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I use to be sIze 0 now I'm sizE 8 fluaxol injections,sertraline,zeldOx&litium any advise would be help full
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
To kathy,I've watched my wife go from a fit healthy weight to women who has put on almost double her own body weight , and its destroying her. If my wife is not struggling with Bipolar and all that it brings she is becoming very depressed because of her weight gain ,she is  almost a recluse.Iam trying to find a way to help my wife,either change in her med's or alternative therapy but iam getting no success.So good luck in finding help because it doesn't seem to be out their.  GOOD LUCK . K
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have lost 20 pounds in a month and a half on effexor. I think it works differently on everyone.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Where do you get these injections.  Does it really help with weight lose?  Thanks
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My advice, only because I've been through this my whole life..is to express your concerns about weight gain on these types of medication. I've found a good combination of meds for my bipolar. My doctor informed me that these meds I'm on are weight neutral. Lamictal, and bupropion xl. I've been on Lamictal for almost 5 years now and no weight gain at all. I know people ask what's more important, happiness associated with meds that make you gain weight or skinny and unhappy. It's not about that, to most women our figure is apart of what makes us happy also. If we are on meds and they seem to work but we're gaining weight then we will be upset and unhappy about it and eventually fall back into depression...but if you can find the right doctor, meds, and having a great support system with family and friends, it makes a better life. Mentally, emotionally, and physically. Trust me I've been through it a lot.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
EbonyDee

What dosage were you prescribed?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I am currently on effexor and have no weight gain issues or other side effects.  I take 150 mg per day.  I have also tried an antidepressant called Escitalopram (or Cipralex) and had no secondary effects whatsoever with that prescription but changed because I was at the maximum dosage of the therapeutic level and wasn't progressing very well.
I hope you find a suitable solution for your medicine and weight issues.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
Avatar universal
Blank
Paxiled commented on Green Tea and Green T...
3 hrs ago
2020005 tn?1476662562
Blank
KTowne commented on KTowne's status
12 hrs ago
Avatar universal
Blank
jimgreg on now 400 mg of lamctal,,a... Comment
15 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
Avatar universal
Blank
Arlington, VA
1551327 tn?1479328116
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica
Depression Community Resources